Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Child with high levels of ESR, ASOT. Advised phenoxy methyl penicillin followed by erythromycin. Right approach?

Its a very common event here in Egypt that Children have high E.S.R. and ASOT as the only positive findings and physicians tend to give phenoxy methyl penecillin till ESR is back to normal to be followed by erythromycin orally as a preventive therapy in winter. Is this an evident approach? you know Rheumatic heart diseases are of considerable amplitude in Egypt.
Asked On : Tue, 4 Dec 2012
Answers:  2 Views:  8238
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
Pediatrician 's  Response

thanks for your query

i can feel your concerns

it is not a good practice.high ESR can be because of multiple reasons. it can be raised because of anaemia as is important to have a proper history ,examination and then prescribe antibiotic only if needed.these antibiotics have there own side effects as well.

hope i have ansewered your query

i am available for your help


Answered: Tue, 20 Aug 2013
I find this answer helpful

1 Doctor agrees with this answer

Pediatrician Dr. Taher Kagalwala's  Response
Dear user,

To base the diagnosis of RHD on these two tests alone is not justifiable as there are strict criteria for labelling any case as rheumatic fever (The Revised Jones' Criteria, American Heart Association - see

Thus, I do NOT agree with the use of antibiotics in this fashion at all on the basis of a raised ESR and ASOT. In fact, a simple sore throat caused by the streptococcus may produce both these findings without there being ANY EVIDENCE of rheumatic fever. On the other hand, prophylactic use of antibiotics to PREVENT strep infections is not based on any firm evidence, so again, it's a NO from my side.

- Dr. Taher
Answered: Tue, 20 Aug 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor